Alert archive / Kentucky / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Paducah, KY
NWS Paducah, KY issued this flash flood watch at Jan 25, 2021, 10:50 AM CST for 19 counties in Kentucky; Mississippi County, New Madrid County, Missouri. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2021, 10:50 AM CST (16:50 UTC)
- Expired
- Jan 25, 2021, 5:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Flood severity
- None
All 21 counties
Ballard County, KY, Caldwell County, KY, Calloway County, KY, Carlisle County, KY, Christian County, KY, Crittenden County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Hopkins County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, Webster County, KY, Mississippi County, MO, New Madrid County, MO
The radar
The Paducah radar (KPAH), 46 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 438 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 384 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030 WGUS63 KPAH 251650 FFAPAH URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Paducah KY 1050 AM CST Mon Jan 25 2021 KYZ001>013-015>017-020>022-MOZ112-114-252300- /O.NEW.KPAH.FF.A.0001.210125T1650Z-210125T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Webster-Hopkins- Christian-McLean-Muhlenberg-Todd-Mississippi-New Madrid- Including the cities of Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Dixon, Madisonville, Hopkinsville, Calhoun, Greenville, Elkton, Charleston, and New Madrid 1050 AM CST Mon Jan 25 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... The National Weather Service in Paducah has issued a * Flash Flood Watch for portions of western Kentucky and southeast Missouri, including the following areas, in western Kentucky, Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden, Fulton, Graves, Hickman, Hopkins, Livingston, Lyon, Marshall, McCracken, McLean, Muhlenberg, Todd, Trigg, and Webster. In southeast Missouri, Mississippi and New Madrid. * Until 5 PM CST this afternoon * Many locations have already picked up from 2 to 3 inches of rainfall overnight and this morning. Additional rainfall amounts of 1 to 2 inches of rainfall will be possible in short time periods over the already saturated soil. * Flood prone areas will be especially susceptible to flooding today. Motorists should slow down, especially on area highways, as ponding of water and reduced visibilities will create hazardous driving conditions at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ MEFFERT
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood watch went out at Jan 25, 5:13 AM CST, 5 hours 37 minutes earlier.
Area forecast discussion, Jan 25, 5:13 AM CST, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Paducah KY 513 AM CST Mon Jan 25 2021 .UPDATE... Issued at 511 AM CST Mon Jan 25 2021 Updated Aviation discussion for the 12z TAF issuance. && .SHORT TERM...(Today through Tuesday) Issued at 245 AM CST Mon Jan 25 2021 Showers are lifting north into southeast Missouri and western Kentucky along a prefrontal trough early this morning. This activity...along with a few rumbles of thunder at times...will continue to spread north through the morning hours. The onset of the rain should allow the murky visibility values to improve a bit across the southern half of CWA. Additional convection across southwest Missouri and northwest Arkansas will arrive later this morning into early afternoon as the warm front lifts north toward the AR/TN borders, bringing more locally heavy rain. The orientation of the rain and thunderstorms parallel to the warm front could allow for training to occur. This could lead to some isolated flooding problems. Again considered issuing a flood watch of some kind, but given the antecedent dry conditions, we are optimistic the soil can handle this long duration rainfall event. A final round of showers and isolated thunderstorms will occur this afternoon ahead of the surface cold front. This precipitation will be more progressive, and should not add much to rainfall totals. The storm total QPF remains consistent from the last forecast package...with a swath of 1.5 to 2.5" inches expected across southeast Missouri, south of Highway 13 in southern Illinois, and western Kentucky. Totals diminish to around 1" along Interstate 64. With the trend of the warm front staying confined to Tennessee, high temperatures will be limited to the 40s and 50s across the CWA with the exception of locations immediately along the TN border in western Kentucky, where temperatures will briefly rise into the lower 60s. Being north of the warm front will keep the severe threat minimal at best. The SPC has maintained a marginal risk of severe weather for hail due to elevated instability, but suspect any hail that does occur will be below severe limits. The precipitation will end from west to east from this afternoon into the early evening as the surface low exits the region to the east. Model time- height cross sections show robust low level moisture lingering behind the low, so have trended towards a pessimistic sky forecast tonight through Tuesday, especially for the northern half of the CWA. .LONG TERM...(Wednesday through Sunday) Issued at 245 AM CST Mon Jan 25 2021 The next system we continue to watch closely arrives on Wednesday. It does seem the system has sped up a bit to where the impacts of this incoming upper trough will be felt as early as Wednesday morning and it will be out of the area by Wednesday evening. By afternoon, best precipitation chances will be east of the Mississippi River. The problem right now lies in the differences in where the best moisture will be located. The NAM is an outlier showing all the best moisture and any QPF south of us. The rest of the deterministic models show fairly deep moisture arriving during the morning hours across the area. Still think the PoP values will need to be raised given the majority of the GEFS and ECWMF ensembles are indicating precipitation. The NBM has been consistently plugging in 30ish PoPs, which is a good start but believe the chances should be higher. The next big item of concern will be p-type. There have been several different solutions over the past few days on what the moisture/thermal profiles will look like across the CWA. Looking at the latest soundings, it sure looks cold enough for snow just about everywhere. Colder air actually moves in throughout the day as well so that just reinforces the confidences that the p-type should be mainly snow. This could lead to some minor snow accumulations especially on grassy or elevated surfaces, since the surface temperatures will be above freezing. Of course modifications will continue to be made to the forecast as we obtain a better idea of QPF over the next couple of days. We are dry by Wednesday evening and this dry weather lasts through Friday night. Thursday will be a cold day, much like Wednesday. However, as we head toward the latter half of the week and into the first part of the weekend, we will be jumping up in temperatures, with lower to mid 40s on Friday and lower 50s on Saturday as an upper level ridge slowly builds overhead. Our next upper level system still looks to arrive over the weekend, bringing a pretty good chance of rain on Saturday into Saturday night. && .AVIATION... Issued at 511 AM CST Mon Jan 25 2021 Expecting widespread showers and scattered thunderstorms through this afternoon...along with MVFR fog and low IFR or LIFR cigs. Vsbys could briefly drop to IFR under heavier showers. Precipitation will end from west to east from mid to late afternoon. However, there will be plenty of lingering low level moisture behind the departing surface low, so low IFR/LIFR cigs will continue through the end of the TAFs period along with MVFR fog restrictions. Winds will be generally E-NE through 0z, sustained at 10-15 kts. In the afternoon, gusts up to 20 kts are possible. Late tonight, behind the surface low, winds will become southwest around 5 kts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS SHORT TERM...DWS LONG TERM...CW AVIATION...DWS
Hazardous weather outlook, Jan 25, 3:09 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 309 AM CST Mon Jan 25 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-260915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 309 AM CST Mon Jan 25 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated to scattered thunderstorm activity is expected this morning and afternoon across much of the region. Locally heavy rainfall is possible, which may cause minor flooding issues. An isolated strong to severe thunderstorm is possible Monday morning and afternoon across much of the region. Large hail is the primary hazard. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Some light wintry precipitation is possible across much of the region on Wednesday. Impacts from this system are expected to be minimal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but rainfall reports would be appreciated. DWS/CLW
In the hours before
Local storm report, Jan 25, 5:19 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 AM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM TSTM WND GST 4 SSW GRAVELTON 37.24N 90.27W
01/25/2021 M47 MPH WAYNE MO MESONET
MESONET STATION PMRM7 PIEDMONT MO.
&&
DWSLocal storm report, Jan 25, 6:12 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
612 AM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 AM HEAVY RAIN 5 W ASH HILL 36.77N 90.32W
01/25/2021 M1.89 INCH BUTLER MO ASOS
SIX HOUR RAINFALL TOTAL SINCE MIDNIGHT AT
ASOS STATION KPOF POPLAR BLUFF MO.
&&
DWSLocal storm report, Jan 25, 7:44 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
744 AM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM FLOOD 1 NNE PADUCAH 37.08N 88.63W
01/25/2021 MCCRACKEN KY TRAINED SPOTTER
PARK AVENUE FLOODED AT 26TH STREET IN
PADUCAH.
&&
DWSLocal storm report, Jan 25, 8:01 AM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 AM CST MON JAN 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM FLOOD VAN BUREN 37.01N 91.01W
01/25/2021 CARTER MO EMERGENCY MNGR
LOW WATER CROSSINGS FULL. WATER OVER A COUPLE STREETS IN
VAN BUREN.
&&
MYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 6:49 AM CST | Areal Flood Advisory | PAH | Ballard, Carlisle, Graves, McCracken | 6 hr |
| Jan 25, 7:23 AM CST | Areal Flood Advisory | PAH | Caldwell, Calloway, Christian, Livingston, Lyon, Marshall and 1 more | 6 hr |
| Jan 25, 10:11 AM CST | Areal Flood Advisory | PAH | Ballard, Carlisle | 5 hr |
| Jan 25, 12:01 PM CST | Flash Flood Warning | PAH | Ballard, Calloway, Carlisle, Fulton, Graves, Hickman and 2 more | 5 hr |
| Jan 25, 12:31 PM CST | Areal Flood Advisory | PAH | Caldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more | 7 hr |
| Jan 25, 4:53 PM CST | Special Weather Statement | PAH | Webster | 22 min |
| Jan 25, 5:22 PM CST | River Flood Warning | PAH | Christian, Trigg | 5 hr |
| Jan 25, 8:04 AM CST | Flash Flood Warning | PAH | Carter | 5 hr |
Nearby
Flash Flood Watches in Kentucky, 2021Flash Flood Watches in Missouri, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.